Delaware, 2004

Lightning Strike in Delaware, May 16, 2004

May 16, 2004 · NWS PHI · 1 event in 1 county or zone

Lightning struck a chicken house in the town of Frankford and ignited a quick moving fire. Damage was estimated at $81,000.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck a chicken house in the town of Frankford and ignited a quick moving fire. Damage was estimated at $81,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 1:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, May 16, 1:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 PM EDT SUN MAY 16 2004

.SYNOPSIS...
THE COLD FRONT THAT MOVED INTO THE REGION LATE LAST NIGHT
AND THIS MORNING, HAS JUST ABOUT STALLED ACROSS THE MIDDLE
ATLANTIC REGION THIS AFTERNOON. THIS FRONT WILL WASH OUT THIS
EVENING AND TONIGHT AS HIGH PRESSURE BUILDS DOWN ACROSS NEW ENGLAND
ON MONDAY. A SOUTH TO SOUTHWEST FLOW OF AIR WILL ONCE AGAIN BECOME
ESTABLISHED ACROSS THE REGION MONDAY AFTERNOON THROUGH TUESDAY. A
COLD FRONT WILL APPROACH FROM THE NORTHWEST TUESDAY AFTERNOON AND
THEN SAG SOUTHEASTWARD TUESDAY NIGHT INTO WEDNESDAY. JUST LIKE THE
PREVIOUS COLD FRONT, THIS FRONT LOOKS TO STALL SOMEWHERE NEAR THE
REGION FOR THE MIDDLE AND END OF THE WEEK.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
18Z SURFACE ANALYSIS SHOWS A NEARLY STALLED OUT FRONT DRAPED FROM
SOUTHERN DELAWARE AND THEN ACROSS NORTHERN VIRGINIA. DEW POINTS NEAR
AND SOUTH OF THE FRONT ARE RUNNING IN THE 62-66F RANGE, WHILE
FARTHER TO THE NORTH THE DEW POINTS HAVE DROPPED INTO THE MID 50S. A
FAIR AMOUNT OF CU AROUND AS MOISTURE REMAINS IN THE LOWER TO MID
LEVELS OF THE ATMOSPHERE. ONLY PRECIPITATION OCCURRING ATTM IS
ACROSS FAR SOUTHERN DELAWARE, CLOSER TO THE FRONTAL BOUNDARY. WEAK
SHORT WAVE ON THE FRONT THOUGH TRAVELING ACROSS WESTERN VIRGINIA IS
SPARKING OFF SOME SHOWERS/THUNDERSTORMS. GIVEN THE PLACEMENT OF THE
FRONT, MOST OF OUR CWA WILL BE DRY TONIGHT. ONLY EXCEPTION WILL BE
THE EXTREME SOUTHERN/SOUTHEAST ZONES THIS EVENING AS SOME SHOWER OR
THUNDERSTORM ACTIVITY COULD MOVE THROUGH. OVERALL THOUGH, FURTHER
DRYING TAKES PLACE TONIGHT WITH BEST CHC OF CLEARING TAKING PLACE
THE FURTHER NORTH YOU GO.

FOR MONDAY, THE 12Z GFS/NGM ARE MORE AGGRESSIVE IN BRINGING MOISTURE
BACK NORTHWARD. THE 12Z ETA HOWEVER IS DRIER. IT APPEARS THE ETAS
WAA IS NOT AS STRONG, THUS A DRIER SOLUTION. GIVEN THE DIFFERENCES
WE ARE GENERALLY CARRYING A LOW CONFIDENCE FORECAST, BUT WENT WITH A
GENERAL COMPROMISE BETWEEN THE MODEL SOLUTIONS. WE WILL KEEP DAYTIME
MONDAY DRY, THEN BRING IN LOW CHC POPS ACROSS THE BOARD MONDAY NIGHT
AS SUBTLE WARM FRONT AND MOISTURE SURGES UP INTO THE REGION. DOES NOT
LOOK LIKE A WIDESPREAD PRECIPITATION CHC, THEREFORE WE WILL
BASICALLY RUN WITH ABOUT A 30% POP MONDAY NIGHT.

MODEL GUIDANCE IS IN BETTER AGREEMENT ON TUESDAY AS A COLD FRONT
APPROACHES FROM THE NORTHWEST LATE IN THE DAY. DEPENDING ON THE
FRONTAL FORCING STRENGTH, ANY CONVECTION MAY TEND TO HOLD OFF UNTIL
LATER IN THE DAY. WE WILL NOT GET FANCY AND JUST BROAD BRUSH CHC POPS
FOR TUESDAY AND TUESDAY NIGHT AS BOUNDARY SLOWLY SAGS SOUTHEASTWARD.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
IT APPEARS THAT THE COLD FRONT LATE TUESDAY WILL CONTINUE TO SAG
SOUTHEASTWARD INTO WEDNESDAY, BUT THEN BEGIN TO STALL OUT ACROSS
THE MIDDLE ATLANTIC REGION. OF COURSE THE LOCATIONS IN WHICH
THIS TAKES PLACE IS NOT REAL CERTAIN ATTM, THEREFORE WE WILL NEED
TO CARRY LOW CHC POPS WEDNESDAY THROUGH FRIDAY. THE FRONT ITSELF
MAY ACTUALLY WASH OUT AS IT STALLS, ESPECIALLY DURING FRIDAY WHEN IT
APPEARS A SECONDARY FRONT DROPS DOWN INTO THE AREA AND THEN STALLS
AGAIN. THURSDAY COULD GET FAIRLY WARM ACROSS CENTRAL AND SOUTHERN
ZONES AS BOUNDARY MAY BE STILL TO THE NORTHWEST. WE WILL BUMP UP MAX
TEMPS FOR THURSDAY, ESPECIALLY ACROSS CENTRAL AND SOUTHERN ZONES. MAIN
CHC OF SHOWERS OR STORMS DURING THE WEDNESDAY TO FRIDAY TIME FRAME
SHOULD BE MAINLY CONFINED TO THE AFTERNOON AND EVENING HOURS WHEN
DAYTIME HEATING IS MAXIMIZED. HOWEVER, WE WILL NOT GET TIME SPECIFIC
AT THIS POINT.

THIS SECOND TYPE FRONTAL BOUNDARY LOOKS TO REMAIN DRAPED NEARBY FOR
NEXT WEEKEND. DO NOT REALLY WANT TO MENTION CHC POPS IN EVERY EXTENDED
PERIOD, THEREFORE WE WILL KEEP SATURDAY DRY (HIDDEN 20% POPS SATURDAY
AFTERNOON IN GRIDS). WITH WARMER MAX TEMPS EXPECTED NEXT SUNDAY AND
WITH THE BOUNDARY NEARBY, WE TOSSED IN A LOW CHC POP (30) FOR NEXT
SUNDAY AFTERNOON.

THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR
COLLABORATION/COORDINATION THIS AFTERNOON. HAVE A GOOD ONE

&&

.MARINE...
THE COLD FRONT HAS SETTLED ACROSS THE SOUTHERN END OF THE COASTAL
WATERS AND WILL DISSIPATE. LIGHT WINDS AND LIGHT SEAS WILL PREVAIL
NEXT COUPLE OF DAYS. THERE MAY BE A SHOWER/TSTM THIS EVENING WITH
THE BEST CHANCE SOUTH OF BARNEGAT INLET.

&&

.AVIATION...
CONDITIONS REMAINING VFR THRU EVENING HOURS WITH EXCEPTION OF STRAY
SHWR/TSRA THIS EVENING. WITH SKIES CLEARING OUT TONIGHT HAVE INTRODUCED
A 4-HOUR PERIOD OF MVFR-IFR FOR SOME SPOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 50 76 56 74 / 10  0 30 60
ABE 57 82 61 80 / 10  0 30 50
RDG 58 82 61 80 / 10  0 30 40
PHL 62 81 63 84 / 10  0 30 30
12N 53 78 58 80 / 10  0 30 60
SMQ 56 79 57 80 / 10  0 30 50
TTN 61 80 61 82 / 10  0 30 40
MIV 59 78 61 82 / 20 10 30 30
N55 58 72 61 70 / 20 10 30 30
ACY 59 76 61 78 / 20 10 30 30
ILG 61 80 62 84 / 10  0 30 30
DOV 63 76 63 82 / 20 10 30 20
GED 61 79 63 81 / 30 10 30 20

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

PUBLIC............GORSE/STAUBER
MARINE/AVIATION...EBERWINE (SEE YA)
Hazardous weather outlook, May 16, 4:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT SUN MAY 16 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
500 AM EDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
May 16, 5:00 PM EST
Where
Sussex County, Frankford
Property damage
$81,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398863.